63 posters,  10 topics,  276 authors,  81 institutions

ePostersLive® by SciGen® Technologies S.A. All rights reserved.

24
Conventional versus targeted chemotherapy: Pattern of nail affection

Primary tabs

Rate

No votes yet

Statistics

265 reads

Conventional versus targeted chemotherapy: pattern of nail affection

Daniela Ledic Drvar1, Ivana Manola2

1University Hospital Centre Zagreb, Department of Dermatology and  Venereology, School of Medicine University of  Zagreb, Zagreb, Šalata 4, Croatia

2Polyclinic Manola, Zagreb, Varsavska 1, Croatia

 

Background:

Anticancer chemotherapy is associated with a variety of nail changes. However, there are differences in pattern of nail affection in patients receiving conventional versus targeted chemotherapy.

Targeted therapies  that lead to significant cutaneous side effects include primarily the epidermal growth factor receptor inhibitors  (EGFRIs).

Common EGFRIs dermatologic adverse events are acneiform rash and xerosis.  Paronychia is described in 5-20% of patients and usually develops after 1-2 months.  In severe cases ingrown nail, periungual abscess and pyogenic granuloma-like lesions can occur. 

Conventional chemotherapy, especially taxans, mostly  leads to onycholysis, subungual haematoma and abscesses.

Management strategies include wearing comfortable shoes, trimming nails but avoiding aggressive manicuring, wearing gloves while cleaning. Topical corticosteroid and anti-inflammatory dose tetracyclines to decrease periungual inflammation and antibiotic soaks are advisable. Electrocautery, silver-nitrate and nail avulsion are recommended to eliminate excessive granulation tissue.

Our aim was to present two patients who developed different pattern of nail affection while receiving different classes of antineoplastic drugs.

Methods:

Patient 1

A 46-year-old female patient with breast cancer presented to us with nail changes. She was receiving conventional neoadjuvant chemotherapy according to AC-T protocol (doxorubicin and cyclophosphamide followed by paclitaxel).

Discoloration (chromo – and melano-nychia) and onycholysis were observed (Figure 1a). Fungal superinfection was confirmed on her fingernails.

Antifungal therapy was prescribed.

 

Patient 2

A 57-year-old female patient with EGFR positive adenocarcinoma of the lungs, on EGFRI inhibitor, erlotinib, was referred to us because of acneiform erruption and nail changes.

Nail changes presented as paronychia and granuloma pyogenicum-like lesions affecting fingernails, primarily thumbs (Figure 2a). Patient was administered doxycycline 2x100 mg for 14 days, followed by 1x100 mg.

Both patients were given advice on supportive measures.

 

Results:

On follow-up visit both patients reported improved physical status and quality of life (Figures 1b, 2b, 2c).

 

Conclusions: Nails affection influences quality of life of oncology patients. It is important to recognise and treat as well as to administer efficaceous therapeutic measures timely. 

 

Key words: conventional chemotherapy, targeted therapy, nail affection

References:

  1. Ledic Drvar D, Juretic A,  Stulhofer Buzina D, Manola I. Cutaneous side effects of targeted therapy for colorectal carcinoma. Rad Hrvatske akademije znanosti i umjetnosti. Medicinske znanosti, Vol.No.522=41, 2015.
  2. Sibaud et al. Dermatology and anticancer therapies. Practical Handbook. 2015.
  3. Reyes-Habito et al. Cutaneous reactions to chemotherapeutic drugs and targeted therapies for cancer. J Am Acad Dermatol 2014.

 

Enter Poster ID (e.gGoNextPreviousCurrent